Refractory Myasthenia Gravis (Mg) in the Setting of Covid-19 Vaccination
Critical Care Medicine ; 51(1 Supplement):500, 2023.
Article in English | EMBASE | ID: covidwho-2190653
INTRODUCTION:Acute MG exacerbations have been attributable to infections and medications. This has surged during the COVID-19 pandemic especially with medications like hydroxychloroquine and azithromycin initially used to treat acute infections. We present a case of new onset MG secondary to COVID-19 vaccination. DESCRIPTION A 46 year old with a family history of multiple sclerosis presented with 4 months of progressive lower extremity weakness, starting five days after her initial BNT162b2 COVID-19 vaccine. She had difficulty rising from a seated position and raising her arms above her head associated with blurry vision. Exam showed bilateral ptosis (improvement with the ice pack test), dysarthria, weakness worst in proximal bilateral lower extremities and symmetric hyperreflexia. Workup was unremarkable. Pyridostigmine was initiated with improvement. Two months later, she was admitted to the ICU for acute progressive fatigability and shortness of breath concerning for myasthenic crisis. Electromyography/repetitive nerve stimulation of the ulnar nerve showed 60-70% electrical decrement. ABG was stable, but NIF was -36 mmHg. She underwent therapeutic plasma exchange (PLEX). She approached her baseline strength and was discharged on prednisone and mycophenolate mofetil. Two weeks later, she was again admitted with myasthenic crisis with daily NIF at home averaging mid -30s mmHg. She underwent PLEX with significant improvement and was initiated on biweekly PLEX as an outpatient.
DISCUSSION:While vaccine-induced flares or onset of autoimmune disease have been described in the literature, new diagnosis of MG following vaccination is rare, limited to 1 to 3 case reports. No case presented after the first dose like our patient. One study on COVID-19 vaccination in patients with existing MG showed that the symptoms of MG did worsen after recombinant subunit vaccination. We query if the COVID vaccine induced a similar mechanism like cytokine storm which hyperstimulated the immune system to a point that broke immunologic self-tolerance. Our patient may have had low titers of pre-existing self-antigen to the AChR that were released upon administration of the BNT162b2 COVID-19 vaccine. However, this vaccine effect may represent a correlation;further studies are needed to infer causality.
Full text: Available Collection: Databases of international organizations Database: EMBASE Type of study: Prognostic study Topics: Vaccines Language: English Journal: Critical Care Medicine Year: 2023 Document Type: Article